Alert archive / Nevada / Snow Advisories in 2008

Snow Advisory 9, NWS Las Vegas, NV

February 23, 2008Clark County, Lincoln County, Nye County, Nevada

NWS Las Vegas, NV issued this snow advisory at Feb 23, 2008, 3:17 PM PST for Clark County, Lincoln County, Nye County, Nevada. It took effect at Feb 24, 2008, 12:00 AM PST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Feb 23, 2008, 3:17 PM PST (23:17 UTC)
In effect from
Feb 24, 2008, 12:00 AM PST
Expired
Feb 24, 2008, 3:30 PM PST
In force
16 hr
Issued by
NWS Las Vegas, NV

Counties Clark County, NV, Lincoln County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 185 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this snow advisory went out at Feb 23, 9:50 AM PST, 5 hours 27 minutes earlier.

Area forecast discussion, Feb 23, 9:50 AM PST, 5 hours 27 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE LAS VEGAS NV
950 AM PST SAT FEB 23 2008

.SYNOPSIS...A POWERFUL PACIFIC STORM OFF THE CENTRAL CALIFORNIA
COAST WILL MOVE INTO THE SOUTHERN SIERRA LATE THIS AFTERNOON THEN
IMPACT THE REST OF THE REGION LATE TONIGHT AND SUNDAY. DRIER AND
WARMER WEATHER WILL THEN BE SEEN NEXT WEEK AS A RIDGE OF HIGH
PRESSURE BUILDS OVER THE WESTERN STATES.
&&

.UPDATE...SOME LOW CLOUDS LINGERING OVER LINCOLN AND MOHAVE COUNTY
THIS MORNING BUT SATELLITE LOOP INDICATES THESE CLOUDS DISSIPATING.
MEANWHILE...HIGH CLOUDS RAPIDLY SPREADING INTO THE AREA FROM THE
WEST AHEAD OF THE INCOMING PACIFIC STORM. A BIT MORE SUNSHINE OVER
MANY ZONES THAN FORECAST BUT THINK HIGH CLOUDS WILL MOVE IN QUICKLY
ENOUGH TO JUSTIFY THE PARTLY SUNNY FORECAST. FORECAST FOR TODAY IN
GOOD SHAPE AND MAY JUST UPDATE ZFP TO REMOVE SOME EARLY MORNING
REFERENCES.
&&

.AVIATION...FOR MCCARRAN...WINDS SHOULD GENERALLY REMAIN BELOW 10
KTS TODAY WITH AN EAST TO SOUTHEAST WIND DIRECTION DEVELOPING BY
LATE MORNING. SOUTHERLY WINDS WILL RETURN BY LATE AFTERNOON INTO THE
OVERNIGHT HOURS. AN INCREASE IN HIGH LEVEL CLOUDS ANTICIPATED BY
LATE AFTERNOON TODAY AS A LOW PRESSURE SYSTEM APPROACHES THE WEST
COAST. AN INCREASE IN MID-LOW LEVEL MOISTURE TONIGHT WILL LOWER
CEILINGS TO NEAR 5KFT WITH SCATTERED RAIN SHOWERS MAINLY AFTER
MIDNIGHT.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...A PACIFIC STORM WILL MOVE INTO THE AREA TODAY THROUGH
SUNDAY BRINGING A CHANCE OF RAIN AND LOWER CEILINGS TO THE AREA.
STRONG SOUTHWESTERLY WINDS WILL ALSO DEVELOP AHEAD OF THE SYSTEM AND
CONTINUE OVER MUCH OF THE AREA AS THE SYSTEM ROLLS THROUGH. RAIN
SHOWERS WILL BE POSSIBLE AT KBIH BY EARLY THIS AFTERNOON AND THEN
SPREAD TO OTHER TAF SITES TONIGHT AND SUNDAY. MOUNTAIN AREAS OF
CALIFORNIA ND SOUTHERN NEVADA WILL SEE HEAVY SNOWFALL STARTING
TONIGHT AND VERY STRONG WINDS WHICH WILL SET UP TURBULENT
CONDITIONS.
&&

.PREV DISCUSSION...455 AM PST SAT FEB 23...SHORT TERM...THE LATEST
FOG/IR ENHANCED SATELLITE LOOP SHOWED LOW CLOUDS AND POSSIBLY SOME
PATCHY FOG LINGERING OVER EASTERN LINCOLN AND NORTHERN MOHAVE
COUNTIES THIS MORNING BEHIND THE EXITING STORM. MORE NOTABLY...THE
NEXT SYSTEM IS NOT FAR AWAY AND IS AN IMPRESSIVE LOOKING SYSTEM ON
THE LATEST IR/WATER VAPOR IMAGES. THE BAROCLINIC LEAF WAS ABOUT TO
REACH THE NORTHERN AND CENTRAL CALIFORNIA COAST AT 12Z. THE 00Z/06Z
GFS AND NAM SOLUTIONS WERE IN FAIRLY GOOD AGREEMENT WITH THE OVERALL
TIMING...TRACK AND STRENGTH AND SO WAS THE 00Z ECMWF. IT STILL LOOKS
LIKE THIS WILL SLAM ABUNDANT MOISTURE AND STRONG FLOW INTO THE
SOUTHERN SIERRA LATE THIS AFTERNOON AND EVENING THEN PROGRESSIVELY
MOVE EASTWARD AND SPREAD PRECIPITATION ACROSS AT LEAST THE NORTHERN
TWO-THIRDS OF THE FORECAST AREA SUNDAY MORNING. POINTS SOUTH OF
INTERSTATE 40 SHOULD SEE LESSER CHANCES FOR PRECIP. A WINTER STORM
WATCH WAS ADDED TO THE SOUTHERN NEVADA MOUNTAINS LATE TONIGHT
THROUGH SUNDAY WITH BOTH THE NAM AND GFS INDICATING THE POTENTIAL OF
AROUND A FOOT OF SNOW IN THE SPRING MOUNTAINS. SNOW SHOULD START
FAIRLY ELEVATED...ABOVE 7000 FEET TONIGHT IN WARM SOUTHERLY FLOW.
SNOW LEVEL WILL LOWER SUNDAY TO AROUND 6000 FEET BUT THE BEST FOCUS
FOR PRECIPITATION SHOULD OCCUR BEFORE 18Z. DECIDED TO KEEP
ESMERALDA...CENTRAL NYE AND LINCOLN OUT OF A WINTER STORM WATCH
RIGHT NOW DUE TO HIGHER SNOW LEVELS THROUGH SUNDAY MORNING. BESIDES
PRECIPITATION...THE OTHER PROBLEM WILL BE WINDS. I LEFT THE CURRENT
WATCHES FOR DOWNSLOPE IN THE SPRING MOUNTAINS/WESTERN LAS VEGAS
VALLEY AND WESTERN SAN BERNARDINO COUNTY. HOWEVER...IT NOW APPEARS
THE FLOW MAY BE MORE SOUTHERLY AND NOT AS FAVORABLE FOR DOWNSLOPE
CONDITIONS...AT LEAST IN THE LAS VEGAS VALLEY TONIGHT. SO...MY
CONFIDENCE IS A LITTLE LOW WITH THIS IDEA. WILL LET THE DAY SHIFT
LOOK AT ANOTHER RUN OF HIGH RESOLUTION MODELS. DEEP SOUTHWEST FLOW
WITH 700 MB WINDS AROUND 50 KNOTS SPREADS ACROSS MOST OF THE AREA
SUNDAY. HOWEVER...THERE IS BROAD UPWARD FORCING AND THE SURFACE
GRADIENT DECREASES DURING THE DAY AS THE SYSTEM OPENS UP AND MOVES
ACROSS THE GREAT BASIN. IT LOOKS LIKE HIGHER ELEVATIONS WILL SEE
STRONG WINDS AND SOME VALLEYS/DESERTS MAY SEE SOME ADVISORY LEVEL
CONDITIONS WITH GUSTS OVER 40 MPH...MAINLY IN THE MORNING THROUGH
EARLY AFTERNOON. THE SYSTEM IS FORECAST TO SHEAR AND PULL EAST
SUNDAY NIGHT FOLLOWED BY DRYING NORTHWEST FLOW MONDAY.

.LONG TERM...THE EXTENDED PERIOD SHOULD BE RATHER UNEVENTFUL THROUGH
THE WEEK WITH WARMING TEMPERATURES AND DRY CONDITIONS EXPECTED.
ALTHOUGH A SHORTWAVE/AREA OF LOW PRESSURE IS FORECAST TO PASS NEAR
THE REGION WEDNESDAY NIGHT INTO THURSDAY...MODELS ARE FORECASTING
ONLY SOME HIGH LEVEL CLOUDINESS AND A MINOR DROP IN TEMPERATURES. A
SECOND STRONGER SYSTEM IS POSSIBLE BY NEXT WEEKEND WHICH COULD BRING
AN ADDITIONAL DROP IN TEMPERATURES AND A CHANCE OF PRECIP TO THE
NORTHERN AND EASTERN REGIONS OF THE FORECAST AREA.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...HIGH WIND WATCH FROM THIS EVENING THROUGH SUNDAY MORNING FOR
     NVZ018>020.
     WINTER STORM WATCH FROM LATE TONIGHT THROUGH SUNDAY AFTERNOON
     FOR NVZ018-019.
AZ...NONE.
CA...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 10 PM PST SUNDAY
     FOR CAZ519-521.
     HIGH WIND WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING FOR
     CAZ523.
&&

HARRISON/JACQUES/ADAIR/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Feb 23, 5:49 AM PST, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
549 AM PST SAT FEB 23 2008

AZZ001>003-036-CAZ519>527-NVZ014>022-240800-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
549 AM PST SAT FEB 23 2008 /649 AM MST SAT FEB 23 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A POWERFUL PACIFIC STORM WILL PLOW INTO THE SOUTHERN SIERRA LATE
TODAY THEN SPREAD RAIN INTO SOUTHERN NEVADA TONIGHT. THE STORM
WILL PRODUCE HEAVY SNOW AND STRONG WINDS IN THE SIERRA AND A
WINTER STORM WARNING IS IN EFFECT BEGINNING EARLY THIS EVENING.
HEAVY SNOW AND STRONG WINDS ARE ALSO LIKELY IN THE SOUTHERN
NEVADA MOUNTAINS LATE TONIGHT. A HIGH WIND WATCH BEGINS THIS
EVENING...AND INCLUDES THE WESTERN FOOTHILLS OF THE LAS VEGAS
VALLEY. A WINTER STORM WATCH IS IN EFFECT AFTER MIDNIGHT ABOVE
7000 FEET FOR THE SPRING MOUNTAINS AND SHEEP RANGE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE STORM WILL IMPACT MOST OF THE REGION NORTH OF INTERSTATE 40
WITH WIDESPREAD RAIN AND SNOW. SNOW LEVELS WILL GENERALLY BE 5000
TO 6000 FEET. WIDESPREAD SOUTHWEST WINDS GUSTING UP TO 40 MPH CAN
BE EXPECTED FROM MID MORNING THROUGH LATE AFTERNOON. HIGH WINDS
OVER 50 MPH ARE POSSIBLE IN THE WESTERN SAN BERNARDINO COUNTY
DESERTS AND A HIGH WIND WATCH IS IN EFFECT BEGINNING SUNDAY
MORNING. THE SYSTEM WILL MOVE EAST SUNDAY NIGHT FOLLOWED BY DRY
WEATHER AND A SIGNIFICANT WARMING TREND EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE.

JGA

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 4:11 PM PSTHigh Wind WatchVEFClark, Lincoln, Nye36 hr
Feb 23, 4:13 AM PSTWinter Storm WatchVEFClark, Lincoln, Nye11 hr
Feb 23, 3:24 PM PSTWind AdvisoryVEFClark, Lincoln, Nye28 hr

Nearby

Snow Advisories in Nevada, 2008Every snow advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.